Numerical image denoising and deblurring via an approximate weighted mean curvature flow model


  • Alexandre A. Timonov


denoising and deblurring
total variation
weighted mean curvature
geometric equation
numerical experiments


A new mathematical model for image denoising and deblurring is proposed and numerically implemented. It is based on a geometric differential equation that describes motion of a level surface of its solution by the weighted mean curvature. The numerical experiments are carried out to demonstrate the computational effectiveness of the proposed technique in comparison with the weighted total variation flow and VH-regularization.





Methods and algorithms of computational mathematics and their applications

Author Biography

Alexandre A. Timonov

St. Petersburg Department of Steklov Mathematical Institute of Russian Academy of Sciences
• Senior Scientific Fellow
University of South Carolina Upstate
University Way, 800, 29303, Spartanburg, USA
• Professor Emeritus


  1. E. K. Oikonomou, H. W. West, and C. Antoniades, “Cardiac Computed Tomography: Assessment of Coronary Inflammation and Other Plaque Features,” Arterioscler. Throm. Vasc. Biol. 39 (11), 2207-2219 (2019).
    doi 10.1161/ATVBAHA.119.312899
  2. S. Kulcarni, J. A. Rumberger, and S. Jha, “Electron Beam CT: A Historical Review,” Am. J. Roentgenol. 216 (5), 1222-1228 (2021).
    doi 10.2214/AJR.19.22681
  3. I. F. Dorofeev, “On the Solution of Integral Equations of the First Kind in the Class of Functions of Bounded Variation,” Dokl. Akad. Nauk SSSR 244 (6), 1303-1307 (1979).
  4. A. V. Goncharsky and V. V. Stepanov, “On Uniformly Approximating a Solution of Bounded Variation for Ill-Posed Problems,” Dokl. Akad. Nauk SSSR 248 (1), 20-22 (1979).
  5. A. S. Leonov, “On the Regularization of Ill-Posed Problems with Discontinuous Solutions and an Application of This Methodology for the Solution of Some Nonlinear Equations,” Dokl. Akad. Nauk SSSR 250 (1), 31-35 (1980).
  6. A. S. Leonov, “Numerical Piecewise-Uniform Regularization for Two-Dimensional Ill-Posed Problems,” Inverse Probl. 15 (5), 1165-1176 (1999).
    doi 10.1088/0266-5611/15/5/304
  7. L. I. Rudin, S. Osher, and E. Fatemi, “Nonlinear Total Variation Based Noise Removal Algorithms,” Physica D: Nonlinear Phenomena 60 (1-4), 259-268 (1992).
    doi 10.1016/0167-2789(92)90242-F
  8. D. L. Phillips, “A Technique for the Numerical Solution of Certain Integral Equations of the First Kind,” J. ACM 9 (1), 84-97 (1962).
    doi 10.1145/321105.321114
  9. V. K. Ivanov, V. V. Vasin, and V. P. Tanana, Theory of Linear Ill-Posed Problems and Its Applications (De Gruyter, Berlin, 2002).
    doi 10.1515/9783110944822
  10. E. Giusti, Minimal Surfaces and Functions of Bounded Variation (Springer, New York, 1984).
    doi 10.1007/978-1-4684-9486-0
  11. A. Chambolle, “An Algorithm for Total Variation Minimization and Applications,” J. Math. Imaging Vis. 20 (1-2), 89-97 (2004).
    doi 10.1023/B: JMIV.0000011325.36760.1e
  12. W. Ring, “Structural Properties of Solutions to Total Variation Regularization Problems,” ESAIM: Math. Model. Numer. Anal. 34 (4), 799-810 (2000).
    doi 10.1051/m2an: 2000104
  13. M. Nikolova, “Local Strong Homogeneity of a Regularized Estimator,” SIAM J. Appl. Math. 61 (2), 633-658 (2000).
    doi 10.1137/S0036139997327794
  14. L.  Vese, “A Study in the BV Space of a Denoising-Deblurring Variational Problem,” Appl. Math. Optim. 44 (2), 131-161 (2001).
    doi 10.1007/s00245-001-0017-7
  15. Y. G. Chen, Y. Giga, and S. Goto, “Uniqueness and Existence of Viscosity Solutions of Generalized Mean Curvature Flow Equations,” J. Differ. Geom. 33 (3), 749-786 (1991).
    doi 10.4310/jdg/1214446564
  16. L. C. Evans and J. Spruck, “Motion of Level Sets by Mean Curvature. I,” J. Differ. Geom. 33 (3), 635-681 (1991).
    doi 10.4310/jdg/1214446559
  17. P. Sternberg and W. P. Ziemer, “Generalized Motion by Curvature with a Dirichlet Condition,” J. Differ. Equ. 114 (2), 580-600 (1994).
    doi 10.1006/jdeq.1994.1162
  18. A. Lichnewssky and R. Temam, “Pseudosolutions of the Time-Dependent Minimal Surface Problem,” J. Differ. Equ. 30 (3), 340-364 (1978).
    doi 10.1016/0022-0396(78)90005-0
  19. G. Chavent and K. Kunisch, “Regularization of Linear Least Squares Problems by Total Bounded Variation,” ESAIM: Control Optim. Calc. Var. 2, 359-376 (1997).
    doi 10.1051/cocv: 1997113
  20. R. L. Jerrard, A. Moradifam, and A. I. Nachman, “Existence and Uniqueness of Minimizers of General Least Gradient Problems,” J. Reine Angew. Math. 2018 (734), 71-97 (2018).
    doi 10.1515/crelle-2014-0151
  21. O. A. Ladyzhenskaya, V. A. Solonnikov, and N. N. Uraltseva, Linear and Quasilinear Equations of Parabolic Type (Amer. Math. Soc., Providence, 1968).
  22. E. Rothe, “Zweidimensionale parabolische Randwertaufgaben als Grenzfall eindimensionaler Randwertaufgaben,” Math. Annal. 102, 650-670 (1930).
  23. O. A. Ladyzhenskaya, “Solution of the First Boundary Problem in the Large for Quasi-Linear Parabolic Equations,” Tr. Mosk. Mat. Obs. 7, 149-177 (1958).
  24. T. D. Ventzel, “The First Boundary Problem and the Cauchy Problem for Quasi-Linear Parabolic Equations with Several Space Variables,” Mat. Sb. N. S. 41 (3), 499-520 (1957).
  25. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order (Springer, Berlin, 2001).
    doi 10.1007/978-3-642-61798-0
  26. J. Schauder, “Über Lineare Elliptische Differentialgleichungen Zweiter Ordnung,” Math. Z. 38 (1), 257-282 (1934).
    doi 10.1007/BF01170635
  27. J. H. Bramble, B. E. Hubbard, and V. Thomée, “Convergence Estimates for Essentially Positive Type Discrete Dirichlet Problems,” Math. Comput. 23 (108), 695-709 (1969).
  28. B. S. Jovanović and E. Süli, Analysis of Finite Difference Schemes for Linear Partial Differential Equations with Generalized Solutions (Springer, London, 2014).
    doi 10.1007/978-1-4471-5460-0
  29. A. A. Samarskii, “On the Convergence and Accuracy of Homogeneous Difference Schemes for One-Dimensional and Multidimensional Parabolic Equations,” USSR Comp. Math. Math. Phys. 2 (4), 654-696 (1963).
    doi 10.1016/0041-5553(63)90534-2
  30. A. A. Samarskii, The Theory of Difference Schemes (CRC Press, Boca Raton, 2001).
    doi 10.1201/9780203908518
  31. A. A. Samarskii and E. S. Nikolaev, Numerical Methods for Grid Equations , Vol. II: Iterative Methods (Birkh854user, Basel, 1989).
    doi 10.1007/978-3-0348-9142-4
  32. M. Benzi and M. T^uma, “A Comparative Study of Sparse Approximate Inverse Preconditioners,” Appl. Num. Math. 30 (2-3), 305-340 (1999).
    doi 10.1016/S0168-9274(98)00118-4
  33. M. Benzi, “Preconditioning Techniques for Large Linear Systems: A Survey,” J. Comput. Phys. 182 (2), 418-477 (2002).
    doi 10.1006/jcph.2002.7176
  34. D. A. Murio, The Mollification Method and the Numerical Solution of Ill-Posed Problems (Wiley, New York, 1993).
    doi 10.1002/9781118033210
  35. A. Timonov, “Numerical Solution of a Regularized Weighted Mean Curvature Flow Problem for Electrical Conductivity Imaging,” SIAM J. Sci. Comput. 41 (5), B1137-B1154 (2019).
    doi 10.1137/18M1236071
  36. P. Athavale, R. Xu, P. Radau, et. al, “Multiscale Properties of Weighted Total Variation Flow with Applications to Denoising and Registration,” Med. Image Anal., 23 (1), 28-42 (2015).
    doi 10.1016/